Eosinophilia-myalgia syndrome (EMS) is an incurable and sometimes fatal flu-like neurological condition that is believed to have been caused by ingestion of L-tryptophan supplements. Similar to regular eosinophilia, it causes an increase in eosinophil granulocytes in the patient's blood.
See also tryptophan and EMS.
Eosinophilia-myalgia syndrome was first recognized after the doctors of 3 American women with mysterious symptoms talked together in 1989. However, many people became ill as long as 2-3 years before the illness was reported to the Centers for Disease Control and Prevention in November of 1989. Rheumatologists experienced a large surge of new patients with mysterious symptoms during this period. It is possible that as many as 60,000 individuals became ill from using L-tryptophan. Some epidemiologist studies traced the cause to consumption of L-tryptophan from a single Japanese manufacturer, Showa Denko. The company supplied the majority of L-tryptophan to the United States under various brand names. There was evidence that new batches of L-tryptophan may have been improperly prepared. First, the specific bacterial culture used to synthesise this tryptophan had recently been genetically engineered to greatly increase tryptophan production. The increased concentrations of tryptophan in the fermentor may in turn have led to increased production of trace impurities. Second, shortcuts had been taken in the purification process to reduce costs. For example, a purification step that used charcoal absorption to remove impurities had been modified to reduce the amount of charcoal used. It is possible that one or more of these modifications and/or the environment for manufacture allowed new or greater impurities through the purification system. More than 60 different impurities were identified in the L-tryptophan lots which had been associated with cases of EMS. The specific impurity (or impurities) responsible for the toxic effects was never firmly established, however two compounds which are close chemical relatives to L-tryptophan were implicated, EBT and MTCA.  Regardless of the origin of the toxicity, L-tryptophan was banned from sale in the US in 1989; and other countries followed suit. In February 2001, the FDA loosened the restrictions on the marketing of tryptophan (though not on importation).
An alternative explanation for tryptophan associated EMS has recently been proposed. Consumption of large doses of tryptophan leads to production of metabolites, some of which may interfer with normal histamine degradation. Furthermore excessive histamine activity has been linked blood eosinophilia and myalgia.
^ Bolton P, Lindgren CE, Redmon GL (1991). "A mystery ailment revealed". American Fitness9 (5 (Sept-Oct)): 34-5.
^ Lindgren CE, Walker LA, Bolton P (1991). "L-tryptophan induced eosinophilia-myalgia syndrome". Journal of the Royal Society of Health111 (1): 29–30. PMID 2005606.
^ Spitzer WO, Haggerty JL, Berkson L, Davis W, Palmer W, Tamblyn R, Laprise R, Mulder LJ (1996). "Analysis of Centers for Disease Control and Prevention criteria for the eosinophilia-myalgia syndrome in a geographically defined population". The Journal of rheumatology. Supplement46: 73–9; discussion 79–80. PMID 8895183.
^ Slutsker L, Hoesly FC, Miller L, Williams LP, Watson JC, Fleming DW (1990). "Eosinophilia-myalgia syndrome associated with exposure to tryptophan from a single manufacturer". JAMA264 (2): 213-7. PMID 2355442.
^ Back EE, Henning KJ, Kallenbach LR, Brix KA, Gunn RA, Melius JM (1993). "Risk factors for developing eosinophilia myalgia syndrome among L-tryptophan users in New York". J. Rheumatol.20 (4): 666-72. PMID 8496862.
^ Kilbourne EM, Philen RM, Kamb ML, Falk H (1996). "Tryptophan produced by Showa Denko and epidemic eosinophilia-myalgia syndrome". The Journal of rheumatology. Supplement46: 81-8; discussion 89-91. PMID 8895184.
^ FDA Information Paper on L-tryptophan and 5-hydroxy-L-tryptophan
^ A.N.Mayerno, F.Lin, C.S.Foote, et al, Science 1991;250:1707-1708